Texas, 2012

Dense Fog in Texas, November 22, 2012

November 22, 2012 · NWS LCH · 1 event in 1 county or zone

An area of dense fog on Interstate 10 lead to massive pileup.

The toll

Deaths
2
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An area of dense fog on Interstate 10 lead to massive pileup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 22, 5:22 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 22, 5:22 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CST THU NOV 22 2012

.AVIATION...PATCHY FOG FROM ORANGE TO BEAUMONT CONTINUES TO
PERIODICALLY IMPACT KBPT WITH MVFR TO IFR CONDITIONS AND THIS WILL
CONTINUE THROUGH AN HOUR AFTER SUNRISE. ELSEWHERE ACROSS THE
REGION CONDITIONS ARE EXPECTED TO REMAIN VFR THROUGH TODAY AND
INTO TONIGHT WHEN PATCH FOG MAY REDEVELOP. NO LOWER VIS OR TEMPO
GROUPS HAVE BE ADDED AT THIS TIME. WINDS WILL GRADUALLY BECOME
SOUTH TO SW THROUGH THE DAY AT SPEEDS UNDER 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 502 AM CST THU NOV 22 2012/

DISCUSSION...
LATEST UPPER AIR ANALYSIS/WATER VAPOR IMAGERY SHOWED A VIGOROUS
UPPER TROF MOVING THROUGH THE INTERMOUNTAIN WEST...WITH THE
SHEARED REMNANTS OF A FORMER UPPER LOW FATHER SOUTH OVER WEST
TEXAS. TO THE EAST...AN UPPER LOW WAS DIGGING OVER THE WESTERN
ATLANTIC OFF THE EAST COAST OF FL. BETWEEN THESE TROFS...DEEP
LAYER RIDGING EXTENDS FROM THE WESTERN GULF...THROUGH THE SABINE
RIVER VALLEY...AND NORTHEASTWARD TOWARD THE EASTERN GREAT LAKES.

AT THE SFC...AN EXPANSIVE HIGH PRESSURE SYSTEM STRETCHED FROM THE
NW GULF INTO THE NEW ENGLAND STATES.

TEMPERATURES RUNNING A LITTLE COOLER THIS MORNING THAN 24 HRS
AGO...WITH A DRIER AIRMASS HAVING SETTLED SOUTH INTO THE REGION.
CIRRUS STREAMING OVERHEAD FROM THE WEST APPEARS TO BE HOLDING
RADIATIONAL FOG FORMATION AT BAY...BUT WILL HOLD ONTO THE PATCHY
FOG WORDING OVER SE TX/SW LA WHERE THE DEWPOINT DEPRESSION REMAINS
NARROW WITH ANOTHER COUPLE OF HOURS TO GO PRIOR TO SUNRISE.

ANY FOG SHOULD ERODE/MIX OUT BY MID MORNING...AS SOLAR HEATING
WARMS THE BOUNDARY LAYER. THE SFC HIGH IS PROGGED TO SHIFT EAST OF
THE REGION TODAY ALONG WITH THE ERODING DEEP LAYER RIDGE...WHICH
WILL YIELD STRENGTHENING/DEEPENING SOUTHERLY FLOW. THE RESULTING
INCREASE IN BOUNDARY LAYER MOISTURE...HIGH CLOUDS...AND FETCH OVER
COOL GULF WATERS WILL SERVE TO MODERATE AFTERNOON TEMPERATURES A LITTLE
COOLER THAN YESTERDAY...THOUGH HIGHS ARE STILL EXPECTED TO REACH
ABOVE SEASONAL NORMS.

SMALL RAIN CHANCES STILL ON TAP FOR FRIDAY AS THE VIGOROUS
UPPER TROF MOVES THROUGH THE NORTHERN PLAINS AND DIGS/AMPLIFIES
OVER THE ERN CONUS...PUSHING A COLD FRONT THROUGH THE AREA FRIDAY
AFTERNOON. FORCING FOR ASCENT STILL LOOKS PRETTY WEAK...SO A 20
POP LOOKS FINE. GUIDANCE HAS FINALLY SETTLED AROUND A CHILLY POST
FRONTAL AIRMASS...WITH A LIGHT FREEZE POSSIBLE BY SUNDAY MORNING
ACROSS INTERIOR PARTS OF EAST TEXAS AND CENTRAL LOUISIANA.

THE COOL WEATHER IS EXPECTED TO BE SOMEWHAT SHORT LIVED...HOWEVER...AS
THE POST FRONTAL SFC HIGH SHIFTS EAST OF THE REGION ON SUNDAY...WITH
TEMPERATURES AND MOISTURE BOTH PROGGED TO QUICKLY RECOVER AMID
STRENGTHENING RETURN FLOW.

GLOBAL MODELS CONTINUE TO BE A BIT DIVERGENT WITH THE STRENGTH/TIMING
OF AN APPROACHING UPPER TROF AND ASSOCIATED FRONTAL SYSTEM PROGGED
FOR EARLY NEXT WEEK...THOUGH ARE IN GENERALLY GOOD AGREEMENT ON
DECENT RAIN CHANGES MONDAY AND MONDAY NIGHT. CONTINUED TO TAKE A
BLENDED APPROACH BETWEEN THE GFS/ECMWF...AVERAGING THEIR RESPECTIVE
MOS POPS MON THROUGH TUE...WHICH YIELDED A RESPECTABLE 40 TO 50
PERCENT POP.

HOPE EVERYONE HAS A SAFE AND HAPPY THANKSGIVING.

13

MARINE...
LIGHT WINDS AND LOW SEAS SHOULD PERSIST THROUGH FRIDAY. A SLIGHT
CHANCE OF SHOWERS IS EXPECTED WITH A COLD FRONTAL PASSAGE LATE
FRIDAY NIGHT INTO SATURDAY MORNING...WITH MODERATE OFFSHORE WINDS
EXPECTED IN ITS WAKE THROUGH EARLY SATURDAY. A SMALL CRAFT
ADVISORY MAY BE REQUIRED DURING THIS TIME PERIOD. ONSHORE FLOW
SHOULD QUICKLY RESUME BY SUNDAY AS HIGH PRESSURE MOVES OFF TO THE
EAST.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  55  75  46  65 /  10  10  20  10  10
KBPT  77  55  75  45  67 /  10  10  20  10  10
KAEX  76  50  70  37  61 /  10  10  20  10  10
KLFT  77  53  76  45  64 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 22, 5:41 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
541 AM CST THU NOV 22 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
231145-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
541 AM CST THU NOV 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LIGHT FREEZE IS POSSIBLE SUNDAY MORNING ACROSS INTERIOR PARTS OF
EAST TEXAS AND CENTRAL LOUISIANA.

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FORECAST
MONDAY INTO TUESDAY AS AN UPPER LEVEL TROUGH AND ITS ASSOCIATED
FRONTAL SYSTEM APPROACH AND MOVE THROUGH THE REGION. AT THIS TIME...THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-231145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
541 AM CST THU NOV 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODEST NORTH WINDS ARE EXPECTED FRIDAY NIGHT INTO SATURDAY
MORNING BEHIND A COLD FRONT FORECAST TO MOVE THROUGH THE GULF
WATERS. A SMALL CRAFT ADVISORY MAY BE REQUIRED.

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FORECAST
MONDAY INTO TUESDAY AS AN UPPER LEVEL TROUGH AND ITS ASSOCIATED
FRONTAL SYSTEM APPROACH AND MOVE THROUGH THE REGION. AT THIS TIME...THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Jefferson

When
November 22, 8:45 AM CST to 9:45 AM CST
Where
Jefferson forecast zone
Deaths
0 direct, 2 indirect
Property damage
$6.0 million
Reported by
Broadcast Media

A small area of dense fog covered Interstate 10 near Winnie just inside the Jefferson County line during Thanksgiving morning. The fog lead to a chain reaction where wrecks occurred on both sides of the interstate shutting the highway down for most of the day. Between 140 and 150 vehicles were involved in the pileup where around 80 people were injured, 10 to 12 were seriously injured, and 2 were killed. The 2 who were killed were in a Chevy Suburban that was crushed by tractor trailer.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Jefferson2012-11-2264MaleVehicle/Towed TrailerIndirect
Dense Fog, Jefferson2012-11-2260FemaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421680.